Washington, 2007

Heavy Snow in Washington, January 5 to 6, 2007

January 5 to 6, 2007 · NWS OTX · 1 event in 1 county or zone

A strong winter storm brought heavy snow along the East Slopes of the North Washington Cascades. Snow accumulations from this event include 13 near Mazama, and 9 near Plain.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A strong winter storm brought heavy snow along the East Slopes of the North Washington Cascades. Snow accumulations from this event include 13 near Mazama, and 9 near Plain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jan 5, 11:59 AM PST, 1 hour 1 minute earlier.

Area forecast discussion, Jan 5, 11:59 AM PST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1159 AM PST FRI JAN 5 2007

.SYNOPSIS...A STRONG PACIFIC STORM WILL MOVE OVER THE REGION
TONIGHT AND SATURDAY MORNING. ANOTHER PACIFIC SYSTEM WILL BRING
PRECIPITATION TO THE AREA ON SUNDAY.

&&

.DISCUSSION...
SATELLITE AND RADAR DATA INDICATE INCREASING PRECIPITATION NEAR
THE CASCADES AS A WARM FRONT APPROACHES. CLOUD BASES ARE ALSO
LOWERING OVER EASTERN WASHINGTON AND IDAHO...WITH SNOW EXPECTED TO
DEVELOP OVER SPOKANE SHORTLY. NUMEROUS UPDATES TO WARNINGS AND
ADVISORIES HAVE BEEN ISSUED TO CHANGE THE SNOW ADVISORIES TO SNOW
AND BLOWING SNOW ADVISORIES FOR THE WASHINGTON PALOUSE AND THE
SPOKANE AREA. THESE ADVISORIES HAVE ALSO BEEN EXPANDED TO INCLUDE
THE OKANOGAN HIGHLANDS AND BLUE MOUNTAINS. ALSO...QPF TOTALS FROM
NEW MODELS RUNS SUGGEST WARNING SNOW AMOUNTS FOR THE HILLS EAST OF
COEUR DALENE AND THE IDAHO PALOUSE. THUS...WINTER STORM WARNINGS
ARE NOW IN EFFECT FOR THESE AREAS. WILL ALSO SEE THESE WINDS MINUS
THE SNOW ASPECT DUE TO PRECIPITATION SHADOWING OFF THE CASCADES
FOR THE MOSES LAKE AREA AND UPPER COLUMBIA BASIN WHERE WIND
ADVISORIES HAVE BEEN ISSUED. THESE WINDS WILL ALSO MATERIALIZE IN
LOWER GARFIELD AND ASOTIN COUNTIES WHERE A WIND ADVISORY HAS ALSO
BEEN ISSUED. THESE INCREASING WINDS WILL BE IN RESPONSE TO A
TIGHTENING PRESSURE GRADIENT AND THE PASSAGE OF A COLD FRONT LATE
TONIGHT. JW

&&

.AVIATION...A PACIFIC STORM SYSTEM WILL MOVE THROUGH THE AREA OVER
THE NEXT 24 HOURS. HEAVY SNOW AND MOUNTAIN OBSCURATION WILL
DEVELOP OVER THE IDAHO PANHANDLE AND EXTREME EASTERN WASHINGTON BY
03Z AND CONTINUE THROUGH 18Z SATURDAY. CONDITIONS SHOULD REMAIN
VFR FOR THE KEAT AND KMWH TERMINALS. STRONG WINDS WILL DEVELOP
AROUND 06Z...MAINLY EAST OF RITZVILLE.  RJ

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        29  29  36  27  36  32 /  60  90  40  30  80  40
COEUR DALENE  30  29  37  27  37  32 /  60 100  50  40  80  50
PULLMAN        31  29  37  29  38  35 /  60  90  70  30  60  40
LEWISTON       40  35  45  32  46  38 /  20  60  80  40  60  30
COLVILLE       30  28  38  21  35  29 /  60  80  30  30  80  30
SANDPOINT      31  28  37  27  35  32 /  60 100  60  40  80  60
KELLOGG        30  29  34  28  35  31 /  60 100 100  50  80  70
MOSES LAKE     37  34  40  30  41  37 /  20  40  20  20  50  20
WENATCHEE      35  28  38  28  42  34 /  60  60  30  30  30  20
OMAK           30  27  36  22  36  28 /  60  60  20  30  30  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...WINTER STORM WARNING UNTIL 7 AM PST SATURDAY FOR COEUR
      DALENE AREA...IDAHO PALOUSE.

     WINTER STORM WARNING UNTIL 10 AM PST SATURDAY FOR CENTRAL
     PANHANDLE MOUNTAINS...NORTHERN PANHANDLE.

WA...WINTER STORM WARNING UNTIL 4 AM PST SATURDAY FOR EAST SLOPES
     NORTHERN CASCADES.

     SNOW AND BLOWING SNOW ADVISORY UNTIL 4 AM PST SATURDAY FOR
     OKANOGAN HIGHLANDS.

     WINTER STORM WARNING UNTIL 10 AM PST SATURDAY FOR NORTHEAST
     MOUNTAINS.

     SNOW AND BLOWING SNOW ADVISORY UNTIL 7 AM PST SATURDAY FOR
     SPOKANE AREA.

     SNOW AND BLOWING SNOW ADVISORY UNTIL 7 AM PST SATURDAY ABOVE
     2000 FEET FOR WASHINGTON PALOUSE.

     WIND ADVISORY FROM 10 PM THIS EVENING TO 7 AM PST SATURDAY FOR
     MOSES LAKE AREA...UPPER COLUMBIA BASIN.

     SNOW AND BLOWING SNOW ADVISORY FROM 4 PM THIS AFTERNOON TO 10 AM
     PST SATURDAY FOR NORTHEAST BLUE MOUNTAINS.

     WIND ADVISORY FROM 10 PM THIS EVENING TO 7 AM PST SATURDAY FOR
     LOWER GARFIELD AND ASOTIN COUNTIES.

&&
Hazardous weather outlook, Jan 5, 11:56 AM PST, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
1156 AM PST FRI JAN 5 2007

IDZ001>004-WAZ031>038-042-062000-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
EAST SLOPES NORTHERN CASCADES-
INCLUDING THE CITIES OF...SANDPOINT...RATHDRUM...BONNERS FERRY...
PRIEST RIVER...COEUR DALENE...POST FALLS...HAYDEN...MOSCOW...
ST. MARIES...KELLOGG...PINEHURST...OSBURN...WALLACE...MULLAN...
ANATONE...PEOLA...CLARKSTON...PULLMAN...MOSES LAKE...EPHRATA...
OTHELLO...QUINCY...RITZVILLE...COULEE DAM...ODESSA...
ELECTRIC CITY...WILBUR...GRAND COULEE...COULEE CITY...SPOKANE...
COLVILLE...DEER PARK...CHEWELAH...NEWPORT...KETTLE FALLS...
REPUBLIC...INCHELIUM...LEAVENWORTH...MAZAMA...TWISP...WINTHROP
1156 AM PST FRI JAN 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH
IDAHO...EAST CENTRAL WASHINGTON...NORTH CENTRAL
WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON.

THE FOLLOWING WATCHES WARNINGS OR ADVISORIES ARE CURRENTLY IN EFFECT
   WINTER STORM WARNING IN EFFECT UNTIL 4 AM PST SATURDAY FOR
     EAST SLOPES NORTH CASCADES
   SNOW AND BLOWING SNOW ADVISORY IN EFFECT UNTIL 7 AM PST
     SATURDAY FOR SPOKANE AREA
   WINTER STORM WARNING IN EFFECT UNTIL 10 AM PST SATURDAY FOR
     NORTH IDAHO PANHANDLE...CENTRAL PANHANDLE
     MOUNTAINS...NORTHEAST MOUNTAINS
   SNOW AND BLOWING SNOW ADVISORY IN EFFECT UNTIL 4 AM PST
     SATURDAY FOR OKANOGAN HIGHLANDS
   WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 7 AM PST
     SATURDAY FOR LOWER GARFIELD AND ASOTIN COUNTIES...MOSES
     LAKE AREA...UPPER COLUMBIA BASIN
   SNOW AND BLOWING SNOW ADVISORY IN EFFECT UNTIL 7 AM PST
     SATURDAY ABOVE 2000 FEET FOR WASHINGTON PALOUSE
   SNOW AND BLOWING SNOW ADVISORY IN EFFECT FROM 4 PM THIS
     AFTERNOON TO 10 AM PST SATURDAY FOR NORTHEAST BLUE MOUNTAINS
   WINTER STORM WARNING IN EFFECT UNTIL 7 AM PST SATURDAY FOR
     COEUR D ALENE AREA...IDAHO PALOUSE

PLEASE SEE THE FOLLOWING PRODUCTS FOR MORE INFORMATION.
   SEAWSWOTX  /WWUS46 KOTX/
   SEANPWOTX  /WWUS76 KOTX/

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN ENERGETIC WINTER STORM WILL MOVE INTO THE INLAND NORTHWEST THIS
AFTERNOON AND CONTINUE THROUGH MOST OF TONIGHT. THIS STORM WILL
BRING PERIODS OF HEAVY SNOW TO MANY LOCATIONS...ESPECIALLY NEAR
THE CASCADE CREST AND OVER EXTREME EASTERN WASHINGTON AND THE
IDAHO PANHANDLE. THE STORM WILL ALSO BRING SIGNIFICANT WINDS TO
THE AREA BEGINNING LATER TONIGHT...RESULTING IN AREAS OF BLOWING
AND DRIFTING SNOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ANOTHER STRONG WINTER STORM WILL LIKELY MOVE INTO THE AREA ON
SUNDAY. THIS WILL POTENTIALLY BRING ANOTHER PERIOD OF HEAVY SNOWS
AND STRONG WINDS TO THE SAME AREAS SUBJECT TO TODAY AND TONIGHTS
STORM. BY MIDWEEK...MUCH COLDER AIR IS EXPECTED TO SURGE INTO THE
INLAND NORTHWEST FROM CANADA.

IDZ026-027-WAZ041-043-044-062000-
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
WENATCHEE AREA-OKANOGAN VALLEY-WATERVILLE PLATEAU-
INCLUDING THE CITIES OF...LEWISTON...KAMIAH...CRAIGMONT...
NEZPERCE...WINCHESTER...WENATCHEE...OMAK...OKANOGAN...BREWSTER...
BRIDGEPORT...OROVILLE...WATERVILLE...MANSFIELD
1156 AM PST FRI JAN 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...CENTRAL WASHINGTON AND NORTH CENTRAL WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTER STORM WILL MOVE INTO THE AREA TONIGHT...BRINGING
AREAS OF LIGHT TO MODERATE SNOW TO THE AREA. THE STORM WILL ALSO
BE ACCOMPANIED BY BREEZY SOUTHWEST TO WEST WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ANOTHER STRONG WINTER STORM WILL LIKELY MOVE INTO THE AREA ON
SUNDAY. THIS WILL POTENTIALLY BRING ANOTHER PERIOD OF RAIN...SNOW...
AND STRONG WINDS TO PORTIONS OF THE REGION. BY MIDWEEK...MUCH COLDER
AIR IS EXPECTED TO SURGE INTO THE INLAND NORTHWEST FROM CANADA.

In the hours before

Local storm report, Jan 5, 11:16 AM PST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPOKANE WA
1116 AM PST FRI JAN 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     HEAVY SNOW       PULLMAN                 46.73N 117.16W
01/04/2007  M6.0 INCH        WHITMAN            WA   TRAINED SPOTTER

            SNOW FELL BETWEEN NOON AND 5 PM. WHITMAN 16.

0506 PM     HEAVY SNOW       PULLMAN                 46.73N 117.16W
01/04/2007  M5.0 INCH        WHITMAN            WA   TRAINED SPOTTER

            SNOW FELL BETWEEN NOON AND 5 PM. WHITMAN 1.

0535 PM     HEAVY SNOW       4 NNE MOSCOW            46.78N 116.96W
01/04/2007  M8.0 INCH        LATAH              ID   TRAINED SPOTTER

            SNOW STARTED AT 1230 AND STILL SNOWING. ELEVATION 2760
            FT. LATAH 5.

0655 PM     HEAVY SNOW       COLFAX                  46.88N 117.36W
01/04/2007  M4.1 INCH        WHITMAN            WA   TRAINED SPOTTER

            SNOW FELL BETWEEN 1230 AND 530 PM. ELEVATION 2170 FT.
            WHITMAN 58.

0905 PM     HEAVY SNOW       CRAIGMONT               46.24N 116.47W
01/04/2007  M4.0 INCH        LEWIS              ID   OTHER FEDERAL

            IDAHO DEPT OF LANDS

1105 PM     HEAVY SNOW       4 ESE TEKOA             47.21N 117.00W
01/04/2007  M5.0 INCH        BENEWAH            ID   TRAINED SPOTTER

&&

RB

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, East Slopes Northern Cascades

When
January 5, 1:00 PM PST to January 6, 1:00 AM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
Trained Spotter

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2007Every state in 2007This day in weather historyWarnings in Washington, January 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 10711.